Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle Wasting
Aug 4, 2008

Hi. I've been using Douvir-N regimen (AZT/3TC/Nevirapine combo) since late 2004 until now. I know this is not popular in US but is mostly accessible in Asian countries. I noticed through the years that my thigh muscle has grown smaller over time. My questions are:

1. Is the regimen I'm using caused the muscle wasting? 2. I'm been on rigid physical exercise (cardio and weights) for the past 3 months in order to gain mass. I've lost 5 lbs for 6 months now. Will Whey protein and exercise help me build mass on those parts despite my condition? 2. Strict diet is advised by the physical trainor since I've developed bulge in the belly due to excessive drinking during non-pos years. Will you advise me to go on strict diet to restrict fat storage and develop good shape? Is Hydroxycut commonly used by bodybuilders safe for me to suppress my appetite? Unfortuantely there's noone around who specializes on HIV nutrition that I could ask for help. 3. Lastly - will use of anabolic steroids help me recover lost muscle faster?

Thanks in advance.

Response from Mr. Vergel

As you probably know, AZT can cause lipoatrophy (fat loss under the skin) and also myopathy (muscle weakness). We have also seen some data of muscle loss on AZT. But since it is the only combo you have access to, I would try to make things works as they are.

1- Resistance training , especially squats and lunges, will definitely increase you leg circumference. You can try some of these exercises:

http://www.myfit.ca/exercisedatabase/search.asp?muscle=Leg

2- To minimize myopathy, take Carnitine at 1000 mg twice a day. Here is a study you can show your doctor : http://www.ncbi.nlm.nih.gov/pubmed/7967528 and http://grande.nal.usda.gov/ibids/index.php?mode2=detail&origin=ibids_references&therow=90956

3- Since you are having increased visceral fat, try to decrease your sugar and processed carbohydrate intake. I am glad that some Asian countries actually have very healthy diets with low sugar content (I am not sure where you are)

4- I would not take any whey supplements since you may actually increase your visceral fat. A HIV study actually showed that those taking a whey protein supplement and who exercised did not gain more lean body mass than those on placebo. People taking the whey supplemet compensated by eating less regular food, so their total calories were similar than those taking placebo. You can show this to your trainer:

http://www.aidsonline.com/pt/re/aids/abstract.00002030-200112070-00011.htm;jsessionid=LW9FThvyM2xDKx6yDbXKnwLqkdDsC0PJTVkbMnXyndRt450LvTzL!932896411!181195628!8091!-1

5- I am not sure how your access to anabolic steroids monitored by your doctor is in your country. In the U.S. we have found that people taking nandrolone decanoate or oxandrolone and who exercised gained more lean body mass than those on placebo. However, you need to watch your liver enzymes with oxandrolone (brand name: Oxandrin in the US) since it is an oral 17-alpha alkylated steroid that can affect liver enzymes, and also decrease HDL. Nandrolone, an injectable, does not present those problems and it costs 10 times less than Oxandrin. However, many doctors are reluctant or unfamiliar to prescribe these products even to HIV-positive people who are losing weight due to lack or knowledge about the available data, lack of training or misconceptions created by bad publicity in the athletic world. I would advise againts buying any steroids in the black market since you do not know what you are getting and you are breaking the law.

You may also want to read my book "Built to Survive" (shameless plug!)

I hope this helps you some

Nelson

Carnitine at thebody



Previous
Too good to be true?:SAMe and HIV depression, and the liver
Next
Deca

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement